|PEP - swollen lymph nodes concern
Aug 9, 2005
I must begin by apologizing if there have been a similar question answered, but given my situation, I doubt so.
Approximately two weeks ago today I had unprotected-anal-insertive (top) sex with someone who then told me he was HIV positive. I rushed to the ER and began the 28-day Post Exposure Prophylaxis treatment 48 hours after my possible exposure. First I was given Combivir and then 13-14 hours later, Kaletra (I had requested more medications).
I have seen numerous doctors who all tell me the same thing: the risk of infection is low. Neither of us ejaculated (he had no precum either) or bled, the unprotected sex was less than a minute, and his viral load has been undetectable for the past 3 years.
To say the least, I am terrified. I am a Gay 19 years old and the thought of my life ending this way is mentally driving me insane -- I am scared.
9 days after the possible exposure, I woke up at night, examined my neck and realized I had a swollen lymph node on the right side. The size of it is nothing extreme and looks more like a small raised lump. I rushed to the ER again and two doctors discovered two MORE swollen lymph nodes, one on my neck and another on my groin. Both the Jr. and Sr. doctor appeared puzzled saying "it's fairly early for it to be an HIV symptom." My throat appeared red and so a swab sample was taken and the following day came back positive for Strep Throat Group C.
I am truly concerned. I did not start PEP until 48 hours and am scared it potentially failed to prevent transmission of the HIV virus and I am infact positive now.
What is your honest opinion on the swollen lymph node? Is it possible it's an early symptom of HIV?-- and what is the likelyhood you believe it is? Was PEP started to late?
So far my health has improved from the initial side effects of the medications (diarrhea for the 2 days after starting Kaletra, and nausea). Despite the Step Throat and swollen lymph nodes, my throat has not been soar. I've also had no signs of a fever, rash, etc. associated with Acute HIV and seroconversion.
I would gladly appreciate your answers and comments to my situation. Thank You.
| Response from Dr. Henry
The nodes you describe with your scenario would generally be unlikely due to primary HIV infection (or your PEP regimen). Swelling in thhose locations is fairly common and non-specific.KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.